Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 30, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 31, 2005, 8:55 PM MST for Pima County, Arizona. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2005, 8:55 PM MST (03:55 UTC)
- Expired
- Jul 31, 2005, 10:00 PM MST
- In force
- 65 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 19 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 9:50 PM MST | FLASH FLOOD | 8 Sse Tucson, AZ | TUCSON CITY COMMUNICATIONS REPORTED THAT WILMONT ROAD SOUTH OF I-10 WAS IMPASSIBLE AND CLOSED DUE TO FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 010359 FFWTWC AZC019-010600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 855 PM MST SUN JUL 31 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...TUCSON...VAIL * UNTIL 1100 PM MST * AT 850 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS GENERATING EXTREMELY HEAVY RAINFALL MOVING INTO SOUTHEASTERN PIMA COUNTY FROM THE SOUTH. THE STRONGEST STORMS EXTENDED FROM NEAR VAIL SOUTHWARD TO THE SANTA RITA MOUNTAINS. MOVEMENT WAS TO THE NORTHWEST AT 15 TO 20 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... SOUTHEAST TUCSON BY 950 PM MST EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL STREAMS...WASHES...UNDERPASSES AND SOME ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3174 11046 3252 11047 3251 11120 3173 11103 $$ WEATHER.GOV/TUCSON
3 follow-up statements
000 WGUS75 KTWC 010429 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 930 PM MST SUN JUL 31 2005 AZC019-010600- PIMA AZ- 930 PM MST SUN JUL 31 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MST FOR EASTERN PIMA COUNTY... ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM MST FOR EASTERN PIMA COUNTY... AT 925 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF EXTREMELY STRONG TO SEVERE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR VAIL...TO 10 MILES SOUTHEAST OF TUCSON...TO JUST EAST OF SAHUARITA...MOVING NORTHWEST AT 15 MPH. RAINFALL RATES WERE ABOUT 1/2 INCH IN UNDER 20 MINUTES...WITH TOTALS FROM THIS STORM EXPECTED TO RANGE FROM .5 TO 1.5 INCHES. IN ADDITION...EXPECT DAMAGING WINDS TO 60 MPH IN SOME LOCATIONS. STRONG TO SEVERE THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR... SAHUARITA BY 940 PM MST SOUTHEAST TO SOUTHCENTRAL TUCSON BY 950 PM MST EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL STREAMS...WASHES...UNDERPASSES AND SOME ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3174 11046 3252 11047 3251 11120 3173 11103 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 010515 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1009 PM MST SUN JUL 31 2005 AZC019-010600- PIMA AZ- 1009 PM MST SUN JUL 31 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MST FOR EASTERN PIMA COUNTY... AT 1005 PM MST...AN AREA OF STRONG SHOWERS AND THUNDERSTORMS CONTINUED TO GENERATE LOCALLY HEAVY RAINFALL OVER PORTIONS OF EASTERN PIMA COUNTY. THE STRONGEST STORMS WERE NOTED NEAR EAST TUCSON...SOUTH CENTRAL TUCSON...AND JUST EAST OF ORACLE. MOVEMENT WAS TO THE NORTHWEST AT ABOUT 15 MPH. GAGE REPORTS INDICATED RAINFALL TOTALS SO FAR AT AROUND 1/3 OF AN INCH IN EASTERN AND SOUTHERN PORTIONS OF TUCSON...WITH 1/2 TO 1 INCH REPORTED IN AREAS SOUTHEAST OF TUCSON. RADAR RAINFALL ESTIMATES HAD SOME AREAS IN EXCESS OF 1 INCH. ADDED TO RUNOFF FROM SCATTERED AREAS OF HEAVY RAIN OVER THE PAST 48 HOURS...EXPECT FLOODING PROBLEMS IN LOCATIONS AROUND EASTERN PIMA COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL STREAMS...WASHES...UNDERPASSES AND SOME ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3174 11046 3252 11047 3251 11120 3173 11103 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 010558 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1056 PM MST SUN JUL 31 2005 AZC019-010606- PIMA AZ- 1056 PM MST SUN JUL 31 2005 ...THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY EXPIRES AT 1100 PM MST... AT 1055 PM MST...SHOWERS HAD GREATLY DIMINISHED IN BOTH COVERAGE AND INTENSITY ACROSS EASTERN PIMA COUNTY. SOME ISOLATED LOCATIONS COULD RECEIVE UP TO AN ADDITIONAL 1/4 OF AN INCH OF RAIN...BUT THE HEAVIEST SHOWERS WERE OVER FOR THE EVENING. HEAVY RUNOFF IN STREAMS AND WASHES WILL CONTINUE OVERNIGHT...AND SOME ROADWAYS WILL REMAIN IMPASSABLE. LAT...LON 3174 11046 3252 11047 3251 11120 3173 11103 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:45 PM MST, 10 minutes earlier.
Area forecast discussion, Jul 31, 8:45 PM MST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 845 PM MST SUN JUL 31 2005 .SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER AIR INTO THE REGION AHEAD OF IT ON MONDAY...BUT MOISTURE WILL OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEKEND. && .DISCUSSION...BUSY EVENING WITH COMPLEX NEAR THE BORDER THROUGH SANTA CRUZ AND SOUTHWEST COCHISE COUNTY. STRONG 40 MPH OUTFLOW WITH HEAVY RAIN PUSHING NORTH. VERY WET WITH PRECIPITABLE WATER WELL OVER 1.5 AND SURFACE DEWPTS IN THE 60S. EVEN WITH THE CHANCE OF DRIER AIR BRIEFLY WRAPPING IN FROM THE EAST AHEAD OF AN EASTERLY IMPULSE MONDAY...WE WILL HAVE PLENTY OF MOISTURE TO RECIRCULATE. COULD AGAIN HAVE DEBRIS INHIBITING SOLAR INSOLATION IN SPOTS TOMORROW. OTHERWISE SOME FLAVOR OF SCATTERED SHOWERS AND THUNDERSTORMS UNTIL FURTHER NOTICE. MAY NEED TO UPDATE TO EXTEND SHOWER ACTIVITY OVERNIGHT. && .FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES THROUGH MONDAY...PARTICULARLY AT NIGHT. RAINFALL COVERAGE MAY BE REDUCED ON MONDAY...BUT OTHERWISE A FAVORABLE MONSOON FLOW PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGHOUT THE FORECAST PERIOD WITH SCATTERED SHOWERS MAINLY DURING THE AFTERNOON AND EVENING HOURS AFTER TODAY. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. AREAS OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS REMAIN POSSIBLE ACROSS MUCH OF SOUTHEAST ARIZONA INTO THE LATE EVENING HOURS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 12:15 PM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1215 PM MST SUN JUL 31 2005 AZZ033>035-010700- COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY- 1215 AM MST SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND EASTERN PIMA COUNTIES IN ARIZONA .DAY ONE...TODAY SYNOPSIS...CONDITIONS SEEM SIMILAR TO YESTERDAY...HOWEVER THERE ARE SOME DIFFERENCES. CLOUD COVER IS SLOWLY BURNING AWAY...AND SUNSHINE MAY BE ABLE TO PEEK IN BY AFTERNOON. THIS...COUPLED WITH AN ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO...MAY GIVE RISE TO ISOLATED INSTANCES OF STRONG WINDS OR HAIL. LIKE YESTERDAY...HOWEVER...THE PREDOMINANT THREAT IS WITH HEAVY RAINFALL AND FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW SIGNIFICANT RAINFALL YESTERDAY. DISCUSSION...KTUS SOUNDING FOR THIS MORNING CAME IN VERY SIMILAR TO ITS PRECURSOR OF 24 HOURS AGO. THE ONLY SIGNIFICANT DIFFERENCE BEING THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE. THOUGH CLOUD COVER WAS WIDESPREAD THIS MORNING...IT IS STARTING TO BURN OFF. ENERGY FROM PEEKS OF SUNSHINE THIS AFTERNOON COUPLED WITH ENERGY ALREADY AVAILABLE FROM THE UNSTABLE ATMOSPHERE WILL NO DOUBT ASSIST STORM DEVELOPMENT AND MAY GIVE RISE TO ISOLATED STORMS WITH GUSTY WINDS OR HAIL THREAT. PREDOMINANT THREAT REMAINS TO BE FLASH FLOODING. GIVEN NO CHANGE IN PRECIPITABLE WATER VALUES AS WELL AS TAKING INTO ACCOUNT YESTERDAYS RAINFALL...LOCATIONS THAT SAW SIGNIFICANT RAINS YESTERDAY SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING TODAY IF THEY SEE ADDITIONAL RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED MONDAY AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE REGION FROM THE GULF OF MEXICO. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ019-029>032-010700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1215 PM MST SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...CONSIDERABLE MOISTURE CONTINUES TO FEED NORTH INTO THE PINAL...GRAHAM...GREENLEE AND WESTERN PIMA COUNTIES SANTA CRUZ... COCHISE...AND EASTERN PIMA COUNTIES. ISOLATED SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE MOGOLLON RIM AND THE ARIZONA/NEW MEXICO BORDER WILL INCREASE INTO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WHILE THERE IS A RISK FOR STRONG WINDS AND HAIL TODAY DUE TO A SLIGHTLY MORE UNSTABLE ATMOSPHERE...THE PREDOMINANT THREAT IS FROM HEAVY RAIN AND ISOLATED FLASH FLOODING. DISCUSSION...ACCORDING TO SATELLITE IMAGERY...MOST OF THE MORNING...WHILE NOT CLOUDLESS...SAW LESS CLOUDS THAN EASTERN PIMA...COCHISE AND SANTA CRUZ COUNTIES. THIS ALLOWED SOME DEGREE OF SUNSHINE IN...ADDING MORE ENERGY TO AN ATMOSPHERE SLIGHTLY MORE UNSTABLE THAN YESTERDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP ALONG THE ARIZONA NEW MEXICO BORDER AND ALONG THE RIM AS WELL. MOVEMENT IS PREDOMINANTLY TO THE NORTHWEST AT 10 TO 15 MPH. THE RISK FOR GUSTY WINDS AND HAIL IS SLIGHTLY INCREASED FROM YESTERDAY...HOWEVER HEAVY RAINFALL REMAINS THE PREDOMINANT THREAT FOR TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT ELEVATED MONDAY AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE REGION FROM THE GULF OF MEXICO. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SMR/PYTLAK
In the hours before
Local storm report, Jul 31, 4:43 PM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 21 E GREEN VALLEY 31.89N 110.65W
07/31/2005 0.75 INCH PIMA AZ TRAINED SPOTTER
AT CORONA DE TUCSON.
&&
SCHAFFNERLocal storm report, Jul 31, 6:00 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 21 E GREEN VALLEY 31.89N 110.65W
07/31/2005 PIMA AZ TRAINED SPOTTER
LOW WATER CROSSINGS ALONG HOUGHTON ROAD BETWEEN I-10 AND
SAHUARITA ROAD CLOSED DUE TO FLOODING.
&&
SCHAFFNERLocal storm report, Jul 31, 8:50 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 11 SE SIERRA VISTA 31.45N 110.19W
07/31/2005 COCHISE AZ LAW ENFORCEMENT
RAMSEY ROAD EAST OF HIGHWAY 92 AND WEST OF MOSON ROAD IN
HEREFORD AREA CLOSED DUE TO FLOOD WATERS.
&&
SCHAFFNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:09 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 66 min |
| Jul 31, 9:05 PM MST | Severe Thunderstorm Warning | TWC | Pima | 61 min |
| Aug 1, 12:03 PM MST | Flash Flood Warning | TWC | Santa Cruz | 117 min |
| Aug 1, 12:59 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 1, 1:34 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 26 min |
| Aug 1, 3:59 PM MST | Flash Flood Warning | TWC | Pima | 61 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.